Tennessee, 2012

Flash Flood and Hail in Tennessee, March 17, 2012

March 17, 2012 · NWS OHX · 8 events in 6 counties and zones

As an area of showers and thunderstorms developed and moved across Middle Tennessee during the afternoon hours on Saturday, March 17th, severe thunderstorms developed across six counties in the mid state and resulted in large hail, thunderstorm wind damage, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an area of showers and thunderstorms developed and moved across Middle Tennessee during the afternoon hours on Saturday, March 17th, severe thunderstorms developed across six counties in the mid state and resulted in large hail, thunderstorm wind damage, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 17, 11:17 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 17, 11:17 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1217 PM CDT SAT MAR 17 2012

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS NOW DEVELOPING OVER WESTERN AND SOUTHERN
MIDDLE TENNESSEE AHEAD OF SHORTWAVE APPROACHING LOWER MISSISSIPPI
VALLEY. EXPECTING VCTS AT ALL AIRPORTS THIS AFTERNOON WITH TEMPO
TSRA. VFR CONDITIONS GENERALLY ANTICIPATED AT BNA/CKV WITH MVFR AT
CSV...BUT TEMPO MVFR POSSIBLE AT BNA/CKV AS WELL. CONVECTION TO
DIMINISH QUICKLY AROUND 00Z WITH VFR OVERNIGHT AND POSSIBLE MVFR
FOG AT CSV.

&&

.PREV DISCUSSION... /ISSUED 1022 AM CDT SAT MAR 17 2012/

UPDATE...EARLY MORNING SHOWERS/STORMS HAVE MOVED EAST OF OUR
AREA...AND SKIES WERE PARTLY TO MOSTLY SUNNY. TEMPERATURES WERE
RISING NICELY IN THE 60S TO LOWER 70S...ON THEIR WAY TO AROUND 80
FOR MUCH OF THE AREA.

MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL. ACTIVITY ALREADY
FIRING UP OVER WEST TN AND AR AS A SHORTWAVE...EVIDENT ON WATER
VAPOR IMAGERY...IS LIFTING OUT OF OK/TX TOWARD THE OH VALLEY. THIS
FEATURE ALONG WITH PROBABLE SMALL SCALE BOUNDARIES WILL HELP
INITIATE SCATTERED TSRA ACROSS THE AREA TODAY. A FEW CELLS WILL
PROBABLY GET GOING IN OUR FAR WEST COUNTIES IN THE NEXT HOUR OR SO.
THE REST OF MID TN IS EXPECTED TO BE RAIN FREE FOR A LEAST A
COUPLE OF HOURS...THEN WE EXPECT SCT TSRA TO DEVELOP WITH ABOUT 40
PERCENT COVERAGE. THE MORNING UPPER AIR PLOT SHOWED CAPE VALUES
ABOUT 2000 J/KG. THE GREATEST CONCENTRATION AND INTENSITY OF
STORMS IS EXPECTED WEST OF OUR AREA WHERE LAPSE RATES AND WIND
FIELDS WILL BE MORE FAVORABLE. OUR STORMS ARE EXPECTED TO MOVE
EAST ABOUT 15 MPH...WITH BRIEF LOCALLY HEAVY DOWNPOURS AND SOME
GUSTY WINDS. A FEW MAY PRODUCE MARGINALLY SEVERE HAIL...ESPECIALLY
OVER THE WEST HALF WHERE STRONGER UPDRAFTS SHOULD BE SUSTAINED.

FORECAST UPDATES WERE RECENTLY ISSUED TO MAKE MINOR ADJUSTMENT TO
POPS...TEMPS AND SKIES.

13

PREV DISCUSSION... /ISSUED 600 AM CDT SAT MAR 17 2012/

UPDATE...12Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECT LITTLE CHANGE IN AIR MASS
CHARACTERISTICS ON SATURDAY, WITH A WARM, MOIST ENVIRONMENT
FIRMLY IN PLACE. LOOK FOR SCATTERED CONVECTION, MAINLY DURING PEAK
HEATING HOURS, WITH CB'S DEVELOPING DURING THE AFTERNOON. LIGHT
FOG IS POSSIBLE OVERNIGHT AS WINDS BECOME LIGHT, ALTHOUGH
PERSISTENT MID-LEVEL CLOUDS WILL PREVENT FULL RADIATIONAL
COOLING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHAMBURGER
Hazardous weather outlook, Mar 17, 4:28 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
528 AM CDT SAT MAR 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
528 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY DURING THE AFTERNOON.
A FEW OF THESE STORMS MAY BECOME STRONG, WITH HAIL UP TO 1/2 INCH
AND WIND GUSTS OF 30 TO 40 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Mar 17, 12:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT SAT MAR 17 2012

TNZ060-171915-
MAURY-
108 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAURY COUNTY...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...OR 7 MILES SOUTHWEST OF
COLUMBIA...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  COLUMBIA BY 125 PM CDT.
  SPRING HILL BY 155 PM CDT.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3546 8712 3543 8724 3554 8729 3555 8731
      3557 8732 3579 8703 3578 8696 3571 8678
      3568 8682 3553 8685 3552 8688 3547 8690
      3545 8696 3542 8696 3541 8701

SHAMBURGER
Special weather statement, Mar 17, 12:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT SAT MAR 17 2012

TNZ025-026-171915-
CHEATHAM-DICKSON-
143 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DICKSON COUNTIES...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF WHITE BLUFF...OR 13 MILES
NORTH OF DICKSON...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3645 8713 3630 8701 3619 8739 3624 8745
      3632 8735 3632 8729 3635 8728 3641 8720
      3640 8718 3643 8718 3642 8715 3644 8715

SHAMBURGER
Special weather statement, Mar 17, 12:48 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 PM CDT SAT MAR 17 2012

TNZ027-057-059-171915-
DAVIDSON-HICKMAN-WILLIAMSON-
148 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST DAVIDSON...EAST
HICKMAN AND WILLIAMSON COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FAIRVIEW...OR 14 MILES
SOUTHEAST OF DICKSON...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  FAIRVIEW BY 200 PM CDT.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3588 8686 3588 8724 3594 8727 3597 8720
      3604 8718 3605 8713 3604 8711 3604 8704
      3607 8704 3610 8692

SHAMBURGER

The radar

The Nashville radar (KOHX), 45 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cheatham

When
March 17, 12:50 PM CST
Where
Cheatham County, 0.5 mi SE of Ashland City
Measured
0.88 in hail
Reported by
Public
Coordinates
36.275, -87.064

Hail, Cheatham

When
March 17, 1:15 PM CST
Where
Cheatham County, 1.38 mi S of Pinnacle
Measured
1.25 in hail
Reported by
Public
Coordinates
36.330, -86.930

Thunderstorm Wind, Cheatham

When
March 17, 1:15 PM CST
Where
Cheatham County, 1.38 mi S of Pinnacle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.330, -86.930

A large tree was reported to have been blown down between Pleasant View and Joelton.

Hail, Davidson

When
March 17, 1:20 PM CST
Where
Davidson County, 0.56 mi W of Joelton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.320, -86.880

Thunderstorm Wind, Sumner

When
March 17, 2:11 PM CST
Where
Sumner County, 1.38 mi S of Gallatin
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.380, -86.450

Flash Flood, Williamson

When
March 17, 2:46 PM CST to 6:00 PM CST
Where
Williamson County, 2.43 mi NE of Craigfield to 2.51 mi ENE of Craigfield
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
35.944, -87.148

Standing water was reported over Sleepy Hollow Road near Fairview, which caused the road to be blocked off.

Hail, Putnam

When
March 17, 3:20 PM CST
Where
Putnam County, 0.69 mi S of Holladay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.140, -85.530

Hail, Macon

When
March 17, 3:20 PM CST
Where
Macon County, 1.77 mi NE of Williams
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -86.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367191, 367635, 367743, 367188, 367742, 367951, 367189, 367190.